Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nearly monotone spline approximation in $ \mathbb{L}_p$


Authors: K. Kopotun, D. Leviatan and A. V. Prymak
Journal: Proc. Amer. Math. Soc. 134 (2006), 2037-2047
MSC (2000): Primary 41A10, 41A25, 41A29
DOI: https://doi.org/10.1090/S0002-9939-05-08365-6
Published electronically: December 19, 2005
MathSciNet review: 2215773
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the rate of $ \mathbb{L}_p$-approximation of a non-decreasing function in $ \mathbb{L}_p$, $ 0<p<\infty$, by ``nearly non-decreasing" splines can be estimated in terms of the third classical modulus of smoothness (for uniformly spaced knots) and third Ditzian-Totik modulus (for Chebyshev knots), and that estimates in terms of higher moduli are impossible. It is known that these estimates are no longer true for ``purely" monotone spline approximation, and properties of intervals where the monotonicity restriction can be relaxed in order to achieve better approximation rate are investigated.


References [Enhancements On Off] (What's this?)

  • 1. R. A. DeVore, Y. K. Hu, and D. Leviatan, Convex polynomial and spline approximation in $ \mathbb{L}_p$, $ 0<p<\infty$, Constr. Approx. 12 (1996), 409-422. MR 1405006 (97j:41008)
  • 2. R. A. DeVore, D. Leviatan, and X. M. Yu, Polynomial approximation in $ \mathbb{L}_p (0<p<1)$, Constr. Approx. 8 (1992), 187-201. MR 1152876 (93f:41011)
  • 3. R. A. DeVore and G. G. Lorentz, Constructive Approximation, Springer-Verlag, Berlin, 1993. MR 1261635 (95f:41001)
  • 4. Y. K. Hu, K. A. Kopotun, and X. M. Yu, Weak copositive and intertwining approximation, J. Approx. Theory 96 (1999), 213-236. MR 1671196 (2000a:41026)
  • 5. D. Leviatan and I. A. Shevchuk, Nearly comonotone approximation, J. Approx. Theory 95 (1998), 53-81. MR 1645976 (99j:41012)
  • 6. D. Leviatan and I. A. Shevchuk, Some positive results and counterexamples in comonotone approximation II, J. Approx. Theory 100 (1999), 113-143. MR 1710556 (2000f:41026)
  • 7. D. J. Newman, The Zygmund condition for polygonal approximation, Proc. Amer. Math. Soc. 45 (1974), 303-304. MR 0361553 (50:13998)
  • 8. D. J. Newman, E. Passow, and L. Raymon, Piecewise monotone polynomial approximation, Trans. Amer. Math. Soc. 172 (1972), 465-472. MR 0310506 (46:9604)
  • 9. J. A. Roulier, Nearly comonotone approximation, Proc. Amer. Math. Soc. 47 (1975), 84-88. MR 0364967 (51:1220)
  • 10. A. S. Shvedov, Orders of coapproximation of functions by algebraic polynomials, Mat. Zametki 29 (1981), 117-130; Eng. transl. Math. Notes 30 (1981), 63-70. MR 0604156 (82c:41009)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 41A10, 41A25, 41A29

Retrieve articles in all journals with MSC (2000): 41A10, 41A25, 41A29


Additional Information

K. Kopotun
Affiliation: Department of Mathematics, University of Manitoba, Winnipeg, Manitoba, Canada R3T 2N2
Email: kopotunk@cc.umanitoba.ca

D. Leviatan
Affiliation: School of Mathematical Sciences, Raymond and Beverley Sackler Faculty of Exact Sciences, Tel Aviv University, Tel Aviv, 69978, Israel
Email: leviatan@post.tau.ac.il

A. V. Prymak
Affiliation: Faculty of Mechanics and Mathematics, National Taras Shevchenko University of Kyiv, Kyiv, 01033, Ukraine
Email: prymak@univ.kiev.ua

DOI: https://doi.org/10.1090/S0002-9939-05-08365-6
Keywords: Monotone approximation by piecewise polynomials and splines, degree of approximation, Jackson type estimates
Received by editor(s): February 11, 2005
Published electronically: December 19, 2005
Additional Notes: The first author was supported in part by NSERC of Canada.
Part of this work was done while the third author visited Tel Aviv University in May 2004
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society